« back · www.benzo.org.uk »



The Management of Dependence
& Withdrawal: Benzodiazepines

UK Department of Health,
Scottish Office Department of Health,
Welsh Office,
Department of Health and Social Services,
Northern Ireland


from: Drug Misuse and Dependence –
Guidelines on Clinical Management,
Chapter 5

1999

Section 3:
Benzodiazepines

Not licensed for the management of benzodiazepine dependence, licensed for short-term use for the management of insomnia and anxiety and benzodiazepine withdrawal. These drugs have their own addictive potential and are often taken in combination with opiates. Up to 90 per cent of attenders at drug misuse treatment centres reported use of benzodiazepines in a one-year period, [15] and 49 per cent had injected them. [16] Sudden cessation in the use of benzodiazepines can lead to a recognised withdrawal state. [17,18]

  1. Withdrawal syndrome associated with benzodiazepine use:

    Anxiety symptoms: anxiety, sweating, insomnia, headache, tremor, nausea.

    Disordered perceptions: feelings of unreality, abnormal body sensations, abnormal sensation of movement, hypersensitivity to stimuli.

    Major complications: psychosis, epileptic seizures. [19]

  2. Prescribing:

    Withdrawal prescribing should only be initiated where there is clear evidence of benzodiazepine dependency from the patient's history and urine examination.

    Longer-term use of benzodiazepines should adhere to the general principles of management, including clear indications of benzodiazepine dependence, clear treatment goals and milestones, regular review and methods to prevent diversion. [20]

    There is no evidence to suggest that long-term substitute prescribing of benzodiazepines reduces the harm associated with benzodiazepine use and there is increasing evidence that long-term prescribing of more than 30 mg per day may cause harm.

    Doctors should be reluctant to initiate maintenance prescribing of substitute benzodiazepines and should gradually reduce the doses of those already on a maintenance script for more than 30mg per day.

    If the patient is also receiving a long-term prescription of methadone for concomitant opiate dependency, the methadone dose should be kept stable throughout the benzodiazepine reduction period. Concurrent detoxification of both drugs is not recommended in a community setting. A short course lasting only a few days may help alleviate anxiety and insomnia. However, doctors should guard against longer prescribing regimens that might induce addiction and inadvertently become maintenance prescribing.

  1. Benzodiazepine Reduction

    Benzodiazepines licensed for the management of benzodiazepine withdrawal.

    Appropriate dosages of common benzodiazepines equivalent to 5mg of diazepam drug dose:

    Chlordiazepoxide 15 mg
    Loprazolam 500 microgram
    Lorazepam 500 microgram
    Oxazepam 15 mg
    Temazepam 10 mg
    Nitrazepam 5 mg

    The following guidelines are suitable for a long-term benzodiazepine withdrawal regime in the community [1]:

    i) Convert all benzodiazepines to diazepam: Using the conversion chart above Diazepam has several advantages over other benzodiazepines. It has a relatively long half-life and is available in different strength tablets. It can be given as a once a day dose which may need to be adjusted against withdrawal symptoms.

    ii) How much to prescribe: As in any substitute prescribing, the doctor should aim for the lowest dose that will prevent withdrawal symptoms. In cases of non-prescribed high-dose benzodiazepine abuse, the amount prescribed should be substantially less than the amount the patient claims to be taking [2].

    Encourage the patient to divide the daily dose so as to avoid being intoxicated or drowsy during the day. If very high dose prescribing is required the patient should be referred for specialist assessment. The rate of withdrawal is often determined by an individual's capacity to tolerate symptoms. A benzodiazepine can be withdrawn in proportions of about one-eighth (range one-tenth to one-quarter) of daily dose every fortnight. In therapeutic dose dependence, the rate can be reduced by 2 to 2.5mg and if withdrawal symptoms occur then the dose can be maintained until symptoms improve. If the patient is not coping and is experiencing severe withdrawal symptoms, it may be necessary to increase the dose to alleviate the symptoms.

    In cases where supra-therapeutic or high dose dependence occurs the practitioner needs to exert caution in their assessment and prescribing. If the patient is stable and free of withdrawal symptoms, at for example 50mg a day, the dose should be gradually reduced by half over 6 weeks and then reviewed. This rate of reduction led to no convulsions even in a group who had a high incidence of these during previous benzodiazepine withdrawals. [3] Practitioners suggest regimens that reduce the dose by 5-10mg per month, with smaller reductions at lower doses. [4] If insomnia remains a problem, consider prescribing a non-benzodiazepine hypnotic for 2 weeks maximum, e.g. Perphenazine 4mg nocte.

    iii) Adjunctive therapies: While reducing the dose, counselling, support groups and relaxation techniques can be helpful.

    iv) Monitoring: It is important to note that because of long-term effects, all patients on a benzodiazepine prescription must be regularly reviewed on at least a three-monthly basis. If the patient on the benzodiazepine withdrawal regimen is also receiving a long-term prescription of methadone for concomitant opiate dependency, the methadone should be kept stable throughout the benzodiazepine reduction period. Concurrent detoxification in the community of both drugs is not recommended.

  2. Benzodiazepine Dispensing:

    Where practicable, this should follow a schedule similar to that for other drugs of dependence.

References:

  1. Perera K.M., Tulley M., Jenner F.A., 'The use of benzodiazepines among drug addicts.' British Journal of Addiction 1987; 82: 511515.

  2. Strang J., Griffiths P., Abbey J., Gossop M., 'Survey of use of injected benzodiazepines among drug users in Britain.' British Medical Journal 1994; 308: 1082.

  3. Noyes R., Garvey M.J., Cook B.L., Perry P.J., 'Benzodiazepine withdrawal: a review of the evidence.' Journal of Clinical Psychiatry 1988; 49: 3829.

  4. Seivewright N., Dougal W., 'Withdrawal symptoms from high dose benzodiazepines in polydrug users.' Drug and Alcohol Dependence 1993; 32: 1523.

  5. Busto U., Sellers E.M., Naranjo C.A., Cappell H., Sanchez-Craig M., Sykora K., 'Withdrawal reaction after long-term therapeutic use of benzodiazepines.' New England Journal of Medicine 1986; 315: 854859.

  6. Landry M.J., Smith D.E., McDuff D.R., Baughman O.L., 'Benzodiazepine dependence and withdrawal: identification and medical management.' Journal of the American Board of Family Practitioners 1992; 5: 16775.

  1. Seivewright N., Benzodiazepine Misuse. Report for Department of Health Task Force to review services for drug misusers, 1995.

  2. 2 Harrison M., Busto U., Naranjo C.A., Kaplan H.L., Sellers E.M., 'Diazepam tapering in detoxification for high-dose benzodiazepine abuse.' Clinical Pharmacology and Therapeutics 1984; 36: 527533 50.

  3. Scott R.T. 'The prevention of convulsions during benzodiazepine withdrawals.' British Journal of General Practice 1990; 4 0: 261.

  4. Benzodiazepine Guidelines: Produced by Substance Misuse Project (SMP), Brent and Harrow Health Authority, 5 Jardine House, Harrovian Business Village, Bessborough Road, Harrow, Middx HA1 3EX.


Reviewing Benzodiazepine Prescribing in General Practice,
SMMGP Newsletter No 12, December 1998 (PDF)

Drug Misuse and Dependence Guidelines
on Clinical Management, 1999 (PDF)
.


« back · top · www.benzo.org.uk »